Immune-related adverse events (irAEs) caused by immune checkpoint inhibitors are often treatable and reversible, but they can sometimes result in severe and permanent disability.1
The frequency and severity of irAEs varies by immune checkpoint inhibitor. For instance, research suggests that irAEs may occur in 60% to 65% of patients receiving ipilimumab, with more than 40% of patients developing grade 3-4 irAEs.2,3
Alternatively, irAEs with anti-PD-1/PD-L1 agents are less frequent and also of lower grades, according to a 2020 study.4 Combination therapy results in a further increase in both the frequency and severity of irAEs.5
Ocular irAEs related to immune checkpoint inhibitors are reportedly rare, occurring in less than 1% of patients, but these events may be overlooked and underreported.6,7 Indeed, most reports are retrospective in nature or limited to clinical trial data.8
The most common irAEs are uveitis, retinal dysfunction, and dry eye.9,10 However, ocular disorders extend beyond these reports and include toxicity of virtually every anatomical structure in the eye (from the eyelids and conjunctiva, to the lens, optic nerve, retina, and choroid).10
Less common ophthalmic irAEs include episcleritis, keratitis, conjunctivitis, myositis, vitritis, retinal detachment, uveal effusion, choroidopathy, and a number of neuro-ophthalmic toxicities.6,11,12
One of the most debilitating side effects that can lead to permanent visual loss is known as Vogt-Koyanagi-Harada disease, in which there is a T-cell-mediated response directed against the pigment-containing cells in both the eyes and the skin. This can lead to irreversible vision loss if not managed appropriately.
Complications’ Mechanisms of Action
The pathophysiology of ophthalmic complications associated with immune checkpoint inhibitor use is not completely understood. However, it is well known that the eyes are a site of “immune-privilege,” meaning there are mechanisms in place to protect against immune system infiltration of the eye. These mechanisms include, but are not limited to, anatomical barriers (the blood-retinal barrier and an absence of lymphatic vasculature leading to the eye) as well as molecular barriers (upregulation of Fas ligand and TGF-B, as well as expression of PD-L1 and CTLA-4).13-15
Researchers have hypothesized that blockade of these regulators via immune checkpoint inhibitors unmasks the cancer cells that mimic these regulatory mechanisms and removes many of the key players that promote immune privilege within the ocular structures. This leaves the ocular structures exposed to T-cell infiltration and manifests as the toxicities mentioned above.
In line with this hypothesis, there have been many reports that suggest the development of an irAE actually predicts tumor response to immune checkpoint inhibitor treatment.16,17 In one study, 7 out of 15 cases had either partial or complete tumor response after the development of uveitis.18
Maintaining Visual Health
Early recognition and treatment are key to maintaining good visual health in patients undergoing various cancer treatments. Most irAEs can be effectively controlled with topical, periocular, or systemic corticosteroids.9,19
However, administration of corticosteroids requires careful consideration, as this may negatively impact the treatment effect of the immune checkpoint inhibitor. Comanagement between the oncology team and the opthamalogy team is needed to determine the relationship between treatment response and severity of irAEs.
Clinicians must weigh the risks of treatment delays in the setting of severe irAEs. Although there are guidelines that recommend management based on the grade of adverse event, this must be established on a personalized patient-by-patient basis.
Another consideration is the vulnerability of the eye to metastasis. There have been a few case reports of cutaneous melanoma metastatic to the vitreous in patients undergoing immune checkpoint inhibitor treatment.20,21
Delays in care can not only lead to vision loss but may also prevent early transitions to more effective therapies to treat systemic disease.
While roughly 70% of ocular irAEs tend to occur within 2 months of initiating immune checkpoint inhibitors, they may occur at any time during treatment or after.10,22
The unpredictable nature of irAEs poses challenges for medical professionals in balancing the benefits of cancer immunotherapy with the potential risks. Research efforts are focused on identifying biomarkers that can predict the development of irAEs, allowing for personalized treatment plans and risk stratification. Investigating new immunomodulatory strategies that can mitigate irAEs while preserving anticancer efficacy remains an area of interest.
1. Yin Q, Wu L, Han L, et al. Immune-related adverse events of immune checkpoint inhibitors: A review. Front Immunol. 2023;14:1167975. doi:10.3389/fimmu.2023.1167975
2. Boutros C, Tarhini A, Routier E, et al. Safety profiles of anti-CTLA- 4 and anti-PD-1 antibodies alone and in combination. Nat Rev Clin Oncol. 2016;13:473–486. doi:10.1038/nrclinonc.2016.58
3. Eggermont AMM, Chiarion-sileni V, Grob -J-J, et al. Prolonged survival in stage III melanoma with ipilimumab adjuvant therapy. N Engl J Med. 2016;375:1845–1855. doi:10.1056/NEJMoa1611299
4. Duan J, Cui L, Zhao X, et al. Use of Immunotherapy with programmed cell death 1 vs programmed cell death ligand 1 inhibitors in patients with cancer: A systematic review and meta-analysis. JAMA Oncol. 2020;6:375. doi:10.1001/jamaoncol.2019.5367
5. Wolchok JD, Chiarion-Sileni V, Gonzalez R, et al. Overall survival with combined nivolumab and ipilimumab in advanced melanoma. N Engl J Med. 2017;377:1345-1356. doi:10.1056/ NEJMoa1709684
6. Antoun J, Titah C, Cochereau I. Ocular and orbital side-effects of checkpoint inhibitors: A review article. Curr Opin Oncol. 2016;28(4):288–294. doi:10.1097/CCO.0000000000000296
7. Moorthy RS, Moorthy MS, Cunningham ET. Drug-induced uveitis. Curr Opin Ophthalmol. 2018;29:588–603. doi:10.1097/ICU.0000000000000530
8. Bomze D, Meirson T, Hasan Ali OH, Goldman A, Flatz L, Habot-Wilner Z. Ocular adverse events induced by immune checkpoint inhibitors: A comprehensive pharmacovigilance analysis. Ocul Immunol Inflamm. 2022;30(1):191-197. doi:10.1080/09273948.2020.1773867
9. Abdel-Rahman O, Oweira H, Petrausch U, et al. Immune-related ocular toxicities in solid tumor patients treated with immune checkpoint inhibitors: A systematic review. Expert Rev Anticancer Ther. 2017;17(4):387-394. doi:10.1080/14737140.2017.1296765
10. Dalvin LA, Shields CL, Orloff M, Sato T, Shields JA. Checkpoint inhibitor immune therapy: Systemic indications and ophthalmic side effects. Retina. 2018;38(6):1063-1078. doi:10.1097/IAE.0000000000002181
11. Theillac C, Straub M, Breton AL, Thomas L, Dalle S. Bilateral uveitis and macular edema induced by nivolumab: A case report. BMC Ophthalmol. 2017;17(1):227. doi:10.1186/s12886-017-0611-3
12. Reddy M, Chen JJ, Kalevar A, Terribilini R, Agarwal A. Immune retinopathy associated with nivolumab administration for metastatic non-small cell lung cancer. Retin Cases Brief Rep. 2020;14(2):120-126. doi:10.1097/ICB.0000000000000675
13. de Andrade FA, Fiorot SHS, Benchimol EI, Provenzano J, Martins VJ, Levy RA. The autoimmune diseases of the eyes. Autoimmun Rev. 2016;15(3):258-271. doi:10.1016/j.autrev.2015.12.001
14. Zhou R, Caspi RR. Ocular immune privilege. F1000 Biol Rep. Published online January 18, 2010. doi:10.3410/B2-3
15. le Fournis S, Gohier P, Urban T, Jeanfaivre T, Hureaux J. Corneal graft rejection in a patient treated with nivolumab for primary lung cancer. Lung Cancer. 2016;102(12):28-29. doi:10.1016/j.lungcan.2016.10.008
16. Papavasileiou E, Prasad S, Freitag SK, Sobrin L, Lobo AM. Ipilimumab-induced ocular and orbital inflammation—A case series and review of the literature. Ocul Immunol Inflamm. 2016;24(2):140-146. doi:10.3109/09273948.2014.1001858
17. Attia P, Phan GQ, Maker AV, et al. Autoimmunity correlates with tumor regression in patients with metastatic melanoma treated with anti-cytotoxic T-lymphocyte antigen-4. J Clin Oncol. 2005;23(25):6043-6053. doi:10.1200/JCO.2005.06.205
18. Wang W, Lam WC, Chen L. Recurrent grade 4 panuveitis with serous retinal detachment related to nivolumab treatment in a patient with metastatic renal cell carcinoma. Cancer Immunol Immunother. 2019;68(1):85-95. doi:10.1007/s00262-018-2260-7
19. Davis ME, Francis JH. Cancer therapy with checkpoint inhibitors: Establishing a role for ophthalmology. Semin Oncol Nurs. 2017;33(4):415-424. doi:10.1016/j.soncn.2017.08.003
20. Manusow JS, Khoja L, Pesin N, Joshua AM, Mandelcorn ED. Retinal vasculitis and ocular vitreous metastasis following complete response to PD-1 inhibition in a patient with metastatic cutaneous melanoma. J Immunother Cancer. 2014;2(1):41. doi:10.1186/s40425-014-0041-1
21. Kanavati S, Ottensmeier C, Foria V, Krishnan R. Bilateral metastatic cutaneous melanoma to retina and vitreous after ipilimumab treated with pars plana vitrectomy and radiotherapy. Retin Cases Brief Rep. 2018;12(3):184-187. doi:10.1097/ICB.0000000000000477
22. Postow MA, Sidlow R, Hellmann MD. Immune-related adverse events associated with immune checkpoint blockade. N Engl J Med. 2018;378(2):158-168. doi:10.1056/NEJMra1703481
This article originally appeared on Ophthalmology Advisor